Virginia, 2009Flash Flood in Virginia, May 28, 2009
May 28, 2009 · NWS LWX · 1 event in 1 county or zone
A stalled boundary triggered showers and thunderstorms on the 28th. Some thunderstorms produced locally heavy rainfall which resulted in an isolated case of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled boundary triggered showers and thunderstorms on the 28th. Some thunderstorms produced locally heavy rainfall which resulted in an isolated case of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 3:58 PM EST, 22 minutes earlier.
Area forecast discussion, May 28, 3:58 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU MAY 28 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY. A REINFORCING
FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. HIGH PRESSURE
RETURNS ON MONDAY BEFORE ANOTHER FRONT AFFECTS THE REGION DURING
THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...
FLASH FLOOD WATCH ISSUED FOR ALL BUT ST MARYS AND CALVERT
CO/S...TILL MIDNIGHT. ALREADY ISSUED A FFW FOR FREDERICK CO. VA
AND EXPECTING SEVERAL MORE LOCALIZED AREAS ACROSS THE REGION
EXPECTED TO REACH NEAR FFG OVER THE COURSE OF THE EVNG...ESPC THE
DC AND BALT METRO AREAS.
PREV DISC...
RW/TRW HV DVLPD ACROSS THE CWA...AND SHOULD CONT FOR THE NEXT SVRL
HRS. CELL WARNED ON IN ERN W.V. SHOWING STRONG HAIL CORE ALOFT.
WRF/ARW SHOWS LN OVR OH PROGRESSING E INTO THE I-95 CORRIDOR ARND
03Z. EVE SHIFT WL MONITOR TO SEE IF IT HOLDS TOGETHER. PCPN XPCTD
TO BE MINIMAL AFTER MDNGT.
AREA SHOULD RMN M CLDY OVRNGT W/ PTCHY FOG DVLPG. TEMPS IN M60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
CD FNT PROGGED TO MOVE THRU THE I-95 DURG LATE AFTN FRI. SREF
INSTABILITY PARAMETERS SHOW BEST PTNL FOR SVR IN THE CWA WL BE E
OF I-95 DURG LATE AFTN IN GNRL AGREEMENT W/ WHAT SPC HAS DRAWN OUT
FOR DAY 2 SVR OUTLOOK. ANOTHER DAY W/ PLENTY OF CLDS...ALTHO PRBLY
MORE BREAKS THAN TDA. TEMPS M70S MTNS...L80S ELSEWHERE,
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT WILL PASS THROUGH THE EASTERN CWA EARLY FRIDAY EVENING
AND WEAK HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT BRINGING A
RETURN OF COOLER AND DRIER CONDITIONS. AN UPPER-LEVEL DISTURBANCE
WILL PASS BY TO THE NORTH SATURDAY INTO SATURDAY EVENING AND THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
MID-ATLANTIC DURING THIS TIME. DESPITE THE FORCING...INSTABILITY
WILL BE LACKING DUE TO DRY AIR. WILL CONTINUE TO FOCUS POPS WEST OF
THE BLUE RIDGE MOUNTAINS WHERE HIGHER TERRAIN AND UPSLOPE MAY PLAY A
FACTOR.
HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM OVERNIGHT SATURDAY
INTO EARLY NEXT WEEK BRINGING DRY CONDITIONS. THE NEXT COLD FRONT
WILL APPROACH THE REGION TOWARDS THE MIDDLE OF NEXT WEEK BUT IT WILL
LIKELY STALL OUT OVERHEAD IN A ZONAL FLOW ALOFT. DISTURBANCES RIDING
ALONG THE BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
CIGS IN MVFR CAT MAY DCRS TO IFR OVRNGT AS FOG/LOW CLDS DVLP. IN
ADDITION TSTMS WL CONT TO FORM ACROSS THE MID ATLC RGN THRU AT
LEAST MID EVENG.
TSTMS PSBL AGN FRI AFTN ACROSS THE MID ATLC.
VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT AND SATURDAY. AN
ISOLATED SHOWER/T-STORM MAY AFFECT THE TERMINALS SATURDAY
AFTERNOON AND EVENING...MAINLY ACROSS KMRB. HIGH PRESSURE WILL
BRING MORE VFR CONDITIONS SUNDAY INTO EARLY NEXT WEEK. A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TOWARDS THE
MIDDLE OF NEXT WEEK.
&&
.MARINE...
WINDS BLO SCA VALUES TNGT AND FRI. TSTMS THIS EVE AND LATE TMRW
AFTN WL BE THE BIGGEST PROBS.
A COLD FRONT WILL PASS THROUGH THE WATERS EARLY FRIDAY EVENING
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND HAIL EARLY. HIGH PRESSURE WILL BUILD OVER
THE WATERS OVERNIGHT FRIDAY INTO SATURDAY. A REINFORCING COLD FRONT
WILL PASS THROUGH SATURDAY AFTERNOON AND EVENING...BUT WIND SPEEDS
SHOULD REMAIN BELOW SCA CRITERIA.
HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK...BUT THE
NEXT BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS
TOWARDS THE MIDDLE OF NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-014-016-501-502.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ021-
025>031-036>042-050>057.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
UPDATE...GMS
PREV DISCUSSION...WOODY/BJLHazardous weather outlook, May 28, 4:18 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT THU MAY 28 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
518 PM EDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR ALL BUT ST MARYS
AND CALVERT COUNTIES.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS
EVENING. A FEW STORMS MAY BECOME MARGINALLY SEVERE...WITH LARGE
HAIL AND LOCALIZED DAMAGING WINDS. STORMS MAY ALSO PRODUCE VERY
HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH FLOODING
ESPECIALLY IN THE IMMEDIATE WASHINGTON METRO AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON ALONG
AND EAST OF THE INTERSTATE 95 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED FOR THIS EVENING...THOUGH
SPOTTERS ARE ENCOURAGED TO CALL LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE...IF THEY WITNESS FLASH FLOODING.
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-291130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
518 PM EDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS
EVENING. A FEW STORMS MAY BECOME MARGINALLY SEVERE...WITH LARGE
HAIL AND LOCALIZED DAMAGING WINDS. STORMS MAY ALSO PRODUCE VERY
HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED FOR THIS EVENING...THOUGH
SPOTTERS ARE ENCOURAGED TO CALL LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE...IF THEY WITNESS FLASH FLOODING.
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
In the hours before
Special weather statement, May 28, 1:41 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU MAY 28 2009
MDZ502-WVZ050-051-281915-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
241 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...
AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEVELS...MOVING NORTHEAST AT 10 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
OLDTOWN...TOWN CREEK...PAW PAW...MAGNOLIA...GREEN RIDGE AND PUMPKIN
CENTER.
WIND GUSTS OF AROUND 40 MPH CAN BE EXPECTED WITH THIS STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
KRAMAR
Special weather statement, May 28, 2:12 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT THU MAY 28 2009
VAZ028-WVZ050-281945-
HAMPSHIRE WV-FREDERICK VA-
312 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...
AT 312 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GORE...MOVING NORTHEAST AT 10 MPH. THE STORM IS CAPABLE OF GUSTY
WINDS AROUND 40 MPH AND SMALL HAIL.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
HAYFIELD...WHITACRE...GAINESBORO...CROSS JUNCTION AND CEDAR GROVE.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
KRAMAR
Special weather statement, May 28, 2:26 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT THU MAY 28 2009
MDZ003-502-WVZ051-281945-
WASHINGTON MD-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
326 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS TO AFFECT FAR WESTERN
WASHINGTON...NORTHWESTERN MORGAN AND CENTRAL AND EASTERN ALLEGANY
COUNTIES...
AT 326 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF BELLEGROVE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BELLEGROVE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
KRAMAR
Special weather statement, May 28, 3:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT THU MAY 28 2009
VAZ027-028-030-282115-
WARREN VA-SHENANDOAH VA-FREDERICK VA-
427 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORM TO AFFECT NORTHERN WARREN...SHENANDOAH AND
FREDERICK COUNTIES...
AT 427 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDDLETOWN...MOVING NORTHEAST AT 10 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STEPHENS
CITY.
WIND GUSTS OF AROUND 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
KRAMAR
Special weather statement, May 28, 4:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU MAY 28 2009
MDZ004-009-VAZ042-282145-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
501 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...
AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DICKERSON TO 2 MILES NORTHEAST OF BARNESVILLE TO
CLARKSBURG...MOVING NORTHEAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
DAMASCUS...BALLENGER CREEK AND GREEN VALLEY.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
KRAMAR
Flash Flood, Frederick
- When
- May 28, 4:20 PM EST to 5:45 PM EST
- Where
- Frederick County, 1.05 mi ESE of Hayfield to 1.21 mi NNE of Round Hill
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.226, -78.281
U.S. 50 eastbound was closed from high water near Hogue Creek. Indian Hollow Road was also closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 28, 2009$360,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009$348,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, May 28, 2009$200,000 · 50 kt wind · 4 events
- Flash Flooding in Virginia, May 28 to 29, 2009$52,000 · 9 events
- Hail and Damaging Wind in Ohio, May 28, 2009$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, May 28 to 29, 2009$28,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 28, 2009$30,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 2009$15,000 · 60 kt wind · 10 events
- Flooding in Iowa, May 28 to 31, 2009$15,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 28, 2009$7,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 28, 2009$3,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in Tennessee, May 28, 200950 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171299.